Georgia, 2023

Flooding in Georgia, February 10 to 11, 2023

February 10 to 11, 2023 · NWS JAX · 2 events in 2 counties and zones

Waves of pre-frontal showers and storms produced training bands of locally heavy rainfall over the course of a couple of days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Waves of pre-frontal showers and storms produced training bands of locally heavy rainfall over the course of a couple of days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 10, 12:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 10, 12:55 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1255 PM EST Fri Feb 10 2023

...New AVIATION...

.UPDATE...
Issued at 930 AM EST Fri Feb 10 2023

Forecast general remains on track with most of the showers and
isolated storms so far located mainly in southeast GA along a
broken line from around Jesup to Valdosta. This appears to be
along a pre-frontal trough, within a moist and weakly unstable
area. The isolated thunderstorms in southeast GA at this time are
are in an area amid effective shear of about 35 kt, 100 m2/s2
helicity, and MLCAPE values approaching 400-700 J/kg this
morning. South of this boundary, fairly widespread low clouds and
southerly winds of about 5-10 kt. As the low clouds slowly erode
through this morning, temps will reach into the mid 70s to around
80 over northeast FL with a south-southwest breezy up to 15 mph
or so, but highs over southeast GA will be tempered by the showers
and isolated storms. As temps continue to warm near and south of
the pre- frontal trough, convection should gradual become a bit
more vigorous so we anticipate a few strong, to possibly severe
storms. The area of most concern, from late morning into the late
afternoon/evening, will be from parts of the Suwannee Valley area
of north Florida into southeast GA Waycross, to Folkston,
Brunswick, St Simons Island to Kingsland and St Marys. Main
threats are locally heavy rainfall, isolated damaging wind, or a
brief tornado. Another area that could see a brief opportunity for
a strong storm is along a sea breeze convergence area over the
northeast FL coastal counties this afternoon, then over the
coastal waters early this evening. There was not much change in
the forecast today with main updates to reflect latest radar
trends and temperatures. Little change in the marine forecast
update this morning.

&&

.NEAR TERM...
Issued at 400 AM EST Fri Feb 10 2023

Surface low will cross the Great Lakes as its trailing cold front
extends south through the Appalachian mountains into the
southeastern states to western portions of the FL panhandle and
the north central Gulf of Mexico. Aloft, a broad longwave trough
digs across the eastern CONUS as a potent shortwave trough dives
south- southeastward from the High Plains towards the Texas and
Oklahoma panhandles. Embedded shortwaves will continue to move
through the region continuing pre-frontal showers through sunrise.
Brief break in convection today will allow for diurnal heating
with highs today reaching into the low 80s in north- central FL
and coastal FL. 70s are expected elsewhere. Breezy south-
southwesterly surface winds develop today ahead of the front with
gusts of 20-30 mph possible. The northeast to southwest oriented
front will move slowly east- southeastward across the area as
shortwaves traverse up along the boundary causing waves of showers
and embedded storms to move through mainly SE GA and Suwannee
valley this afternoon before spreading eastward. A few of the
embedded storms may be strong to severe with decent instability
(MLCAPE 500-1200 J/Kg), moderate shear (40-50 kt), and 0-1 km SRH
around 100 m2/s2. Potential hazards will be damaging winds, brief
tornado and locally heavy rainfall. Convection weakens later in
the evening with the loss of daytime heating. Stratiform rain will
then overspread the area. The front will then stall over NE FL
early Saturday morning. Overnight lows will range from the low 50s
north to low 60s south.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 400 AM EST Fri Feb 10 2023

Saturday...Developing low pressure over the NE Gulf will track N-NE into
South Georgia through the day which will lead to widespread
rainfall area-wide, as well as open up all of NE FL and coastal SE
GA to the warm sector and Southwest steering flow aloft. This
will lead to a wide range in temps from the 50s across inland SE
GA to well into the 70s across most of NE FL. This increase in low
level instability will enhance the threat of isolated
strong/severe storms during the afternoon hours across NE FL as a
line of storms will likely track across this area as the low
pressure system continues to track N-NE through south GA. Heavy
rainfall is expected at times, but likely will fall over an
extended enough period of time to prevent any significant flooding
problems, as well as put a dent in the current moderate (D1) to
severe (D2) drought conditions over much of the area.

Saturday Night...Low pressure tracks into the Carolinas overnight and will
slowly sweep severe weather threat into the Atlantic Ocean during
the evening hours, while wrap-around rainfall will continue
through much of the night before tapering off more towards sunrise
Sunday morning. Cooler temps filter in behind the low pressure
system falling into the 40s across SE GA and lower/middle 50s for
SE GA.

Sunday...Low pressure intensifies over the Carolinas as it pulls away with
only a few lingering morning showers over SE GA, otherwise some
partial clearing skies, but the main story will be the strong West
Winds at 20-30 mph with gusts around 40 mph, and a Wind Advisory
will likely be required. Max temps won't budge much with highs
only in the lower/middle 50s for SE GA and upper 50s/lower 60s for
NE FL.

Sunday Night...Skies becoming clear, while breezy West-Northwest
winds continue at 10-20G30 mph through most of the night. This
will lead to lows in the upper 30s inland/lower 40s Atlantic Coast
and wind chill values falling into the upper 20s SE GA/and lower
to middle 30s across NE FL.&&

.LONG TERM...
(Monday through Thursday)
Issued at 400 AM EST Fri Feb 10 2023

Monday...High pressure builds SW of the region over the Gulf of Mexico and
expect Sunny skies and seasonably cool temps into the 60s with
W-NW surface winds at 10-15g20-25mph in the dry air mass in place.
Cool temps Monday night with lows in the mid/upper 30s inland and
lower 40s along the Coast under mostly clear skies.

Tuesday...High pressure crosses the FL Peninsula and moves into the
Atlantic and the warm-up begins with highs rebounding back into
the lower/middle 70s inland and 60s along the coast in the onshore
E-SE flow.

Wednesday...Next frontal boundary approaches from the NW, but is expected
to stall across the SE US with just a few showers possible across
inland SE GA, while the rest of the area remains partly to mostly
sunny and mild with highs well into the 70s area-wide and even
some lower 80s across inland NE FL.

Thursday...Long-range models start to differ with timing on when
frontal boundary begins its track SE into the local region, with
the GFS keeping it stalled until Friday, while the latest ECMWF
starts to track it SE a bit quicker by late Thursday and into
Thursday Night. This leads to some scattered showers and isolated
storms in the forecast, but main story will still be near record
warmth in the lower 80s for SE GA and middle 80s for NE FL.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 400 AM EST Fri Feb 10 2023

Monday...High pressure builds SW of the region over the Gulf of Mexico and
expect Sunny skies and seasonably cool temps into the 60s with
W-NW surface winds at 10-15g20-25mph in the dry air mass in place.
Cool temps Monday night with lows in the mid/upper 30s inland and
lower 40s along the Coast under mostly clear skies.

Tuesday...High pressure crosses the FL Peninsula and moves into the
Atlantic and the warm-up begins with highs rebounding back into
the lower/middle 70s inland and 60s along the coast in the onshore
E-SE flow.

Wednesday...Next frontal boundary approaches from the NW, but is expected
to stall across the SE US with just a few showers possible across
inland SE GA, while the rest of the area remains partly to mostly
sunny and mild with highs well into the 70s area-wide and even
some lower 80s across inland NE FL.

Thursday...Long-range models start to differ with timing on when
frontal boundary begins its track SE into the local region, with
the GFS keeping it stalled until Friday, while the latest ECMWF
starts to track it SE a bit quicker by late Thursday and into
Thursday Night. This leads to some scattered showers and isolated
storms in the forecast, but main story will still be near record
warmth in the lower 80s for SE GA and middle 80s for NE FL.

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM EST Fri Feb 10 2023

Pre-frontal showers and a few embedded thunderstorms are aligned
from near Live Oak FL to around Brunswick GA, that has expanded
and slowly increased in intensity since this morning. Expect
showers and some storms to affect SSI this afternoon, with showers
and a few storms and gusty winds likely impacting around JAX,
VQQ, CRG, and SGJ later this afternoon (near 20z thereafter) so
have TEMPO groups for these TAFs. Numerous to widespread showers
and a few embedded thunderstorms look likely after 00z-03z
through Saturday morning. Periods of IFR and possibly LIFR
ceilings anticipated tonight, with SSI probably the first TAF to
get into IFR conditions by mid to late this evening. Over the next
few hours, sfc winds will largely be southwest at near 8-14 kt
and gusty for the northeast FL TAFs, and more varied southwest-
southeast winds for SSI at 5-10 kt. Some southeast wind component
possible for SGJ and CRG as the Atlantic sea breeze develops. Cold
front moves in over GA causing SSI winds to turn to northerly
after 05Z, becoming stronger from the northeast Saturday morning
at near 15G25kt.

&&

.MARINE...
Issued at 400 AM EST Fri Feb 10 2023

A cold front will approach our local waters today with showers and
a few thunderstorms overspreading across the Georgia waters this
afternoon and northern Florida waters this evening. The frontal
boundary will then stall just south of our local waters tonight as
a surface low develops along the boundary in the northeastern Gulf
of Mexico. A surge of northeasterly winds develop across the
Georgia waters on Saturday in the wake of the frontal passage
resulting in small craft conditions. The surface low pressure
center will strengthen as it accelerates northeastward across
northern Florida and southern Georgia on Saturday night before
exiting into the Carolina coastal waters by Sunday afternoon.
Southwesterly winds will rapidly strengthen as this storm system
develops near our area on Saturday night, with frequent gusts to Gale
Force expected offshore, and occasional Gale Force wind gusts
near shore through Sunday. Winds and seas subside on Monday as
high pressure builds into the region.

Rip Current Risk: A long period ocean swell will maintain a high
rip current risk today. Strengthening onshore winds on Saturday
will result in an elevated rip current risk, with a long period
northeasterly swell on Sunday keeping this elevated risk in place
despite strong offshore winds.

&&

.HYDROLOGY...
Issued at 400 AM EST Fri Feb 10 2023

Rainfall totals of 3-6 inches will be possible across inland
southeast GA and western portions of the Suwannee Valley, with 1-3
inch totals possible elsewhere, mainly from this afternoon
through Saturday night. These rainfall amounts will likely result
in river rises throughout southeast GA next week and maintain
minor flooding along the Altamaha and Satilla rivers. River rises
also likely along main stem rivers such as upper portions of the
Suwannee as well as the Alapaha River. With much of the area
experiencing drought, this will be more beneficial rainfall than
flooding rainfall. Although, flood watches may be needed for
inland SE GA counties where grounds are relatively more saturated
and are anticipated to receive the higher rainfall totals.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  59  44  52 / 100 100  90  30
SSI  57  63  49  57 /  90 100 100  30
JAX  59  69  49  59 /  80  90  90  20
SGJ  62  72  51  63 /  70  90  80  10
GNV  62  73  50  61 /  80  90  80  10
OCF  63  78  52  63 /  70  80  80  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EST this evening for FLZ124-
     125-133-138.

GA...High Rip Current Risk until 10 PM EST this evening for GAZ154-
     166.

AM...Small Craft Advisory from 7 AM to 7 PM EST Saturday for AMZ450-
     470.

&&

In the hours before

Special weather statement, Feb 10, 1:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
135 PM EST Fri Feb 10 2023

FLZ023-GAZ364-101900-
Baker FL-Western Charlton GA-
135 PM EST Fri Feb 10 2023

...A strong thunderstorm will impact portions of southeastern Baker
and south central Charlton Counties through 200 PM EST...

At 135 PM EST, Doppler radar was tracking a strong thunderstorm near
Sanderson, or 13 miles north of Raiford, moving northeast at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Macclenny, Glen St. Mary and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3020 8225 3025 8233 3041 8213 3035 8205
      3031 8205
TIME...MOT...LOC 1835Z 237DEG 22KT 3027 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Feb 10, 1:40 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
140 PM EST Fri Feb 10 2023

FLZ023-122-101915-
Baker FL-Northern Columbia FL-
140 PM EST Fri Feb 10 2023

...A strong thunderstorm will impact portions of northwestern Baker
and northeastern Columbia Counties through 215 PM EST...

At 140 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles west of Taylor, or 18 miles east of White Springs, moving
northeast at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3058 8242 3058 8240 3046 8221 3032 8247
      3039 8258
TIME...MOT...LOC 1840Z 223DEG 20KT 3041 8245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Feb 10, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
204 PM EST Fri Feb 10 2023

FLZ021-101945-
Suwannee FL-
204 PM EST Fri Feb 10 2023

...Strong thunderstorms will impact portions of Suwannee County
through 245 PM EST...

At 203 PM EST, Doppler radar was tracking showers and strong
thunderstorms along a line extending from 6 miles southwest of
Dowling Park to 10 miles southwest of Mayo. Movement was east at 25
mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Live Oak, Dowling Park, Obrien, Mcalpin, Luraville, Branford, Newburn
and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3028 8323 3033 8286 2991 8283 2991 8286
      2988 8288 2990 8290 2989 8292 2996 8293
      2996 8295 2999 8296 3001 8300 3008 8307
      3009 8311 3011 8312 3011 8316 3009 8318
      3012 8323 3017 8323 3018 8325 3026 8325
TIME...MOT...LOC 1903Z 269DEG 24KT 3019 8332 2995 8330

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Feb 10, 2:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
223 PM EST Fri Feb 10 2023

FLZ024-124-125-225-425-102000-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
223 PM EST Fri Feb 10 2023

...A strong thunderstorm will impact portions of east central Nassau
and north central Duval Counties through 300 PM EST...

At 223 PM EST, Doppler radar was tracking a strong thunderstorm near
Jacksonville International Arpt, moving northeast at 20 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville International Arpt, Yulee and Nassau Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3044 8175 3049 8182 3070 8161 3059 8150
TIME...MOT...LOC 1923Z 232DEG 19KT 3053 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Feb 10, 2:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
248 PM EST Fri Feb 10 2023

FLZ020-021-035-122-222-102015-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-
248 PM EST Fri Feb 10 2023

...Strong thunderstorms will impact portions of north central
Gilchrist, west central Columbia, Suwannee and southeastern Hamilton
Counties through 315 PM EST...

At 248 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Live Oak to near Mcalpin to 13 miles
southeast of Mayo. Movement was east at 20 mph.

HAZARD...Winds around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Live Oak, White Springs, Ichetucknee Spring, Suwannee Springs,
Winfield, Suwannee Valley, Belmont, Mcalpin, Wellborn and Obrien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3053 8274 3029 8263 2990 8278 2988 8288
      2990 8290 2989 8292 2995 8292 2996 8293
      2996 8295 2999 8296 3001 8298 3001 8300
      3003 8301 3007 8307 3008 8307 3008 8309
      3010 8308 3031 8313
TIME...MOT...LOC 1948Z 256DEG 19KT 3033 8301 3015 8291 2987 8308

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Feb 10, 2:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
253 PM EST Fri Feb 10 2023

FLZ024-124-125-225-425-102030-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
253 PM EST Fri Feb 10 2023

...A strong thunderstorm will impact portions of east central Nassau
and northeastern Duval Counties through 330 PM EST...

At 253 PM EST, Doppler radar was tracking a strong thunderstorm near
Amelia City, or near Fernandina Beach, moving northeast at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fernandina Beach, Jacksonville International Arpt, Yulee, Talbot
Island, Oceanway and Amelia City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3037 8172 3063 8169 3073 8142 3047 8138
TIME...MOT...LOC 1953Z 240DEG 21KT 3062 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Echols

When
February 10, 3:00 PM EST to February 11, 3:00 PM EST
Where
Echols County, 7.21 mi SW of Statenville to 7.88 mi SW of Statenville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.630, -83.120

Echols county dispatch reported that U.S. Highway 41 was still closed due to flooding over the roadway. It was closed for at least 24 hrs due to flood water.

Flood, Atkinson

When
February 11, 5:15 PM EST
Where
Atkinson County, 2.73 mi SE of Oberry to 2.15 mi NW of Kirkland
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.350, -82.950

Flooding was reported on Antioch Church Road near Willacoochee.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078723, 1078724.